Missouri, 2011

Wildfire in Missouri, April 3 to 6, 2011

April 3 to 6, 2011 · NWS PAH · 2 events in 2 counties and zones

Dry and windy conditions contributed to the rapid spread of wildfires. The Browns Hollow Fire consumed 428 acres just west of Greenville in the Mark Twain National Forest.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dry and windy conditions contributed to the rapid spread of wildfires. The Browns Hollow Fire consumed 428 acres just west of Greenville in the Mark Twain National Forest. The Fourche Creek Fire consumed 124 acres in the Mark Twain National Forest just southwest of Briar in Ripley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 1:52 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 3, 1:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT SUN APR 3 2011

.DISCUSSION...
SEVERAL INTERESTING ISSUES TO DEAL WITH TODAY. HIGH WINDS...SEVERE
WEATHER...HEAVY RAIN...AND MORE HIGH WINDS.

COLD FRONT IS IN SOUTHEAST NEBRASKA THIS AFTERNOON AS SHORT WAVE
MOVES OUT OF THE ROCKIES. MOISTURE HAS BEEN SURGING NORTHWARD BUT
WILL HOLD ON TO RED FLAG WARNING AS IT MAY VERIFY NEAR FORT
CAMPBELL. WIND GUSTS TODAY HAVE BEEN 40-50 MPH AS EXPECTED. SOME
MINOR DAMAGE REPORTED. WILL HOLD ON TO THE WIND ADVISORY THROUGH
THE EVENING AS WE MAY NOT DECOUPLE RIGHT AWAY.

MESOSCALE MODELS GENERALLY AGREE WITH THE TIMING OF THE CONVECTION
LATE TONIGHT AND TOMORROW. EXPECT A SQUALL LINE AS THE 500 MB
WINDS ARE PARALLEL TO THE FRONT. ONLY AN ISOLATED STORM POSSIBLE
OUT AHEAD OF THE MAIN SYSTEM.

STORMS SHOULD BE ENTERING OUR CWA AROUND 6AM...REACHING THE OHIO
RIVER BETWEEN 9AM AND NOON...THEN EXITING THE AREA AROUND 3PM.
SURFACE BASED CAPE VALUES WILL BE LESS THAN 500 OVER SOUTHEAST
MISSOURI AND MAY RISE TO NEAR 1000 BY MID AFTERNOON IN OUR
EASTERN AREAS. PLENTY OF SHEAR AVAILABLE ESPECIALLY OVER WESTERN
KENTUCKY DURING THE EARLY AFTERNOON. EXPECT A QLCS SYSTEM WITH
DAMAGING WIND THE MAIN HAZARD WITH SMALLER EMBEDDED BOWS. ISOLATED
TORNADOES CANNOT BE RULED OUT.

HEAVY RAINFALL IS LIKELY WITH BEST CHANCE OVER WESTERN KENTUCKY
DUE TO AFTERNOON TIMING OF THE FRONT WHICH WILL ALLOW MORE GULF
MOISTURE TO REACH THE AREA. PRECIPITABLE WATER VALUES WILL BE OVER
1.5 INCHES OR MORE THAN 2 STANDARD DEVIATIONS ABOVE NORMAL.
HOWEVER...THE STORMS SHOULD BE FAST MOVING. WILL HOLD OFF ON FLOOD
WATCH FOR NOW.

PRESSURE GRADIENT STILL PRETTY STRONG BEHIND FRONT AND MAY NEED
ANOTHER WIND ADVISORY TOMORROW AFTERNOON. WILL WAIT UNTIL MORE
DATA IS IN BEFORE ISSUING THAT. STILL...GUSTS TO 35 MPH NOT OUT OF
THE QUESTION BEHIND THE FRONT.

COLD AIR WILL BE SHORT LIVED BUT MAY HAVE ISSUES WITH ISOLATED
SPOTS GOING BELOW FREEZING TUESDAY MORNING...TOO WINDY FOR FROST.

AREA COMES UNDER THE INFLUENCE OF A RIDGE IN THE UPPER LEVELS FOR
THE LAST HALF OF THE WEEK IN RESPONSE TO DIGGING TROUGH OUT WEST. THE
GULF WILL BE OPEN WITH AN INCREASE IN LOW LEVEL MOISTURE. LATE
SPRING LIKE LEVELS OF SURFACE DEW POINTS ARE EXPECTED FOR MOST OF
THE PERIOD. A WARM FRONT IS EXPECTED TO BE JUST NORTH OF OUR CWA
ON THURSDAY AND THIS SHOULD ONLY MOVE NORTH DURING THE PERIOD. WE
WILL BE IN AN UNSTABLE AIR MASS. DIFFICULT TO TIME SHORT WAVES BUT
IT APPEARS THE BEST CHANCES FOR RAIN ARE THURSDAY...AND SUNDAY. A
COLD FRONT WILL APPROACH THE AREA ON MONDAY. USED SEVERAL
COMBINATIONS OF GUIDANCE...HPC...CONSALL...AND ISC. GFS AND ECMWF
SOUNDINGS WERE UTILIZED AS WELL.

&&

.AVIATION...
KEEP VFR CONDITIONS UNTIL AROUND 12Z AT ALL SITES. HOWEVER KEEP
STRONG SOUTHERLY WINDS UP AS WELL. START BRINGING TSRA CHC UP TO THE
MISS RIVER AFTER 12Z WITH MVFR CIGS SLOWLY STREAMING IN AROUND THE
SAME TIME. WIND SHIFT/FROPA TO THE NORTH NEAR KCGI TOWARD 18Z MON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR CALDWELL-
     CHRISTIAN-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-LYON-MCLEAN-
     MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

     RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PS/KH
Hazardous weather outlook, Apr 3, 4:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SUN APR 3 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
500 AM CDT SUN APR 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SUNDAY WILL BE A VERY WINDY DAY ACROSS PORTIONS OF THE REGION. A
WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA. PLEASE REFER TO
THE WIND ADVISORY FOR ADDITIONAL DETAILS. THESE STRONG WINDS
WILL ALSO CAUSE AN ELEVATED WILDFIRE RISK SUNDAY AREA WIDE.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN TO MOVE INTO
PORTIONS OF SOUTHWEST ILLINOIS AND THE OZARK REGIONS OF SOUTHEAST
MISSOURI BETWEEN MIDNIGHT AND DAWN. AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN RISKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE ENTIRE QUAD STATE
REGION MONDAY. THIS RISK WILL COME VERY EARLY IN THE DAY OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...THEN THROUGH THE
MORNING AND INTO THE VERY EARLY AFTERNOON OVER WESTERN KENTUCKY
AND SOUTHWEST INDIANA. THE THREAT FOR SEVERE WEATHER WILL END BY
MID AFTERNOON. THE MAIN THREAT APPEARS TO BE DAMAGING WINDS WITH
SOME LARGE HAIL AND ISOLATED TORNADOES.

STRONG WINDS ARE EXPECTED BEHIND THE FRONT ON MONDAY WITH SOME
WIND GUSTS BETWEEN 35 AND 40 MPH.

THE CHANCE FOR AT LEAST ISOLATED THUNDERSTORMS RETURNS WEDNESDAY
NIGHT AND CONTINUES ON AND OFF THROUGH SATURDAY. THERE IS SOME
POTENTIAL FOR SEVERE WEATHER DURING THAT TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY FROM JUST BEFORE
SUNRISE INTO THE MID MORNING OVER SOUTHERN ILLINOIS AND SOUTHEAST
ILLINOIS...AND THEN FROM MID MORNING INTO THE EARLY AFTERNOON OVER
WESTERN KENTUCKY AND SOUTHWEST INDIANA.

In the hours before

Local storm report, Apr 3, 12:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     NON-TSTM WND GST CARBONDALE              37.72N 89.22W
04/03/2011  M52.00 MPH       JACKSON            IL   ASOS

            52 MPH WIND AT CARBONDALE.

&&

KELLYH
Local storm report, Apr 3, 12:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     NON-TSTM WND DMG LONE OAK                37.04N 88.67W
04/03/2011                   MCCRACKEN          KY   NWS EMPLOYEE

            LARGE LIMB DOWN ON POWER LINE ON CLINTON ROAD NEAR
            GATEWOOD.

&&

PS
Local storm report, Apr 3, 12:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     NON-TSTM WND GST NEWBURGH                37.95N 87.40W
04/03/2011  M44 MPH          WARRICK            IN   PUBLIC

&&

PS
Local storm report, Apr 3, 12:33 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     NON-TSTM WND GST ROCKPORT                37.88N 87.05W
04/03/2011  M46 MPH          SPENCER            IN   PUBLIC

&&

PS
Local storm report, Apr 3, 12:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     NON-TSTM WND DMG EVANSVILLE              37.98N 87.54W
04/03/2011                   VANDERBURGH        IN   PUBLIC

            ROOF OFF OF DUGOUT AT PONY FIELD

&&

PS
Local storm report, Apr 3, 1:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT SUN APR 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST OWENSBORO               37.76N 87.12W
04/03/2011  M47 MPH          DAVIESS            KY   EMERGENCY MNGR

&&

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Wayne

When
April 3, 2:00 PM CST to April 4, 6:00 PM CST
Where
Wayne forecast zone
Property damage
$6,000
Reported by
Park/Forest Service
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Wildfire, Ripley

When
April 5, 12:00 PM CST to April 6, 8:00 PM CST
Where
Ripley forecast zone
Property damage
$8,000
Reported by
Park/Forest Service
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297485, 297482.